Has anyone had a physical side effect after ECT? This is my first post, please be gentle with me!

I was recently admitted to hospital due to depression and anxiety because to be honest, if I hadn't have been admitted I probably wouldn't be here so I have no problem about the hospital. I reluctantly had ECT. I have had it before a long time ago and it didn't work for me then and it hasn't worked this time either. What it has left me with is dropped foot which means my ankle won't go to 90 degrees so when I take a step, my toes land first. I now have to wear a brace,which on top of everything else is the icing on the cake. It is caused by damage to a nerve behind the knee and whilst you are given a muscle relaxant with ECT, I cannot think of any other cause. Has anyone else experienced this?

10 Replies

  • Hi & Welcome

    Would you mind if I call you Simon :)

    I havnt had this treatment & sorry it has left you with a damaged nerve , this cant have helped you on top of everything else you are dealing with

    But on this site people do understand what anxiety is like & if you keep posting how yours is affecting you , you will get loads of support & advice from some lovely people :)




  • I am a mental health nurse and lots of our patients have ECT and I have never known this happen. The normal side effects are headache and short term memory loss. So sorry you had a bad experience with it. Take care

  • Hi why why and Holly

    Thanks for your replies, my gp recommended this site, so far,so good!

    Take care, Simon

  • Hi why why and Holly

    Thanks for your replies, my gp recommended this site, so far,so good!

    Take care, Simon

  • Its a pleasure Simon , keep coming on & talking , it does help


  • hi simon, what exactly is e.c.t. treatment ? does it involve electro , to certain parts of the brain ? sorry I if I sound so ignorant but if you don't ask you don't get answers, welcome to the site hope we can all be of some help. take care .xxx

  • Hi Newton. Electro Convulsive Therapy basically induces an epileptic fit. It is administered under general anesthetic and a muscle relaxant. No one actually knows how it works, but for some people, the results are dramatic, not for me though!

    Hope this helps



  • Hi Newton they found that people who were epileptic appeared very bright in mood after having an epileptic fit, so that is why they induce a fit. It can work quite well with a lot of people

  • Welcome to the site Simon, it is brilliant and has helped me through some hard times. Everyone on here is very kind, understanding and supportive. We may not have had the same treatment but know how desperate depression and anxiety make you feel. Really sorry that the ECT doesn't seem to have worked for you. I hope that you find something that wil help you soon. Keep posting on here and you will find heaps of support. All the very best. xx

  • Hi Simon

    Big welcome to the site :) which is one of the best i have known for great encouragement and support when needed.

    Sorry to hear what happened to you and i have never heard of this happening before.

    I suppose everyone is different in how they react to different procedures and medication.

    Stay positive best wishes

    Love Seyi xxx

You may also like...